3 ms·
Have you been on antibiotics since you had it? If so, did it make it any worse? I have a slight case of tinnitus and need to do a 2 week round of neomycin. Doc
by hanniabu 3y ago
Have you been on antibiotics since you had it? If so, did it make it any worse?
I have a slight case of tinnitus and need to do a 2 week round of neomycin. Doctor says it shouldn't make it worse since it's a short course, but I'm still concerned/anxious about it.
- jacquesm 3y agoIt's been with me for 20+ years now, originally triggered by a concert in Paradiso in Amsterdam that I got free tickets to on account of repairing a bunch of cabling under the stage. The next day there was a really loud buzz on top of everything else that only slowly went away. After that it periodically recurred, usually right after exposure to some loud noise (especially: grinder, that one does it every time). I do what I can with ear protection to keep what I've got (which is a slowly losing battle), without any sound around me there is this very high pitched whine and with some low level masking sound that becomes manageable. But e5 on the piano played loud is an instant trigger, that particular frequency is really not working for me. Never made any link with antibiotics but if I ever have to do a cure I'll be sure to pay attention. What mechanism are you concerned about? Is this a well known thing?
- hanniabu 3y agoI think it's less of a concern for someone like you where it was brought on by loud noise vs someone like me where it's likely due to an imbalanced microbiome where taking antibiotics could potentially damage your microbiome further, leading to worsening tinnitus.
- schiffern 3y agoDo you have an audiologist regularly look at your ears? Obstruction and buildup can make tinnitus worse. I find I really should wear earplugs way more often than I think. Putting dishes away, shoveling snow, scraping ice, even just running a sink. For everyday wear I cut down cheap foam plugs to ~half length (and reduce the depth of insertion), and I also wash them beforehand/periodically with plant-based soap. This removes additives in the foam which I find can cause skin irritation and reduce breathability. Hope you get some relief.
- jacquesm 3y ago> Do you have an audiologist regularly look at your ears? I did in the past, haven't in years so thank you for the reminder, I really should do that. I think in part it is because I've simply given up on ever seeing an improvement, just a very slow rearguard fight.
- firejake308 3y agoYou should be okay. I've found a couple of studies that have looked at groups of patients in the hundreds, with no worsening of hearing loss (and presumably, no worsening of tinnitus) [1][2]. Caveat is that both studies were done in kids, since they get more ear infections in general. Also, "topical ear drop medications containing gentamycin or neomycin do not appear to be ototoxic in humans unless the tympanic membrane (ear drum) is perforated" [3]. [1]https://pubmed.ncbi.nlm.nih.gov/16890085/ https://pubmed.ncbi.nlm.nih.gov/16890085/ [2]https://doi.org/10.1177/019459989310900114 https://doi.org/10.1177/019459989310900114 [3]https://doi.org/10.4103/0971-7749.161014 https://doi.org/10.4103/0971-7749.161014